Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 159, NWS Bismarck, ND

July 24, 2012Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 24, 2012, 8:41 PM MDT for Bowman County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2012, 8:41 PM MDT (02:41 UTC)
Expired
Jul 24, 2012, 9:11 PM MDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Bowman County, ND

The radar

The Rapid City radar (KUDX), 219 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 7:01 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WUUS53 KBIS 250241
SVRBIS
NDC011-250330-
/O.NEW.KBIS.SV.W.0159.120725T0241Z-120725T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
841 PM MDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 930 PM MDT

* AT 837 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  MUD BUTTES...OR 22 MILES SOUTHWEST OF BOWMAN...AND MOVING SOUTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHWEST
  BOWMAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4594 10331 4595 10396 4601 10398 4618 10381
TIME...MOT...LOC 0240Z 303DEG 23KT 4603 10379
WIND...HAIL 70MPH 1.00IN

$$

VINING
2 follow-up statements
104 
WWUS53 KBIS 250256
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
956 PM CDT TUE JUL 24 2012

NDC011-250330-
/O.CON.KBIS.SV.W.0159.000000T0000Z-120725T0330Z/
BOWMAN ND-
856 PM MDT TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
BOWMAN COUNTY UNTIL 930 PM MDT...

AT 855 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MUD
BUTTES...OR 20 MILES SOUTHWEST OF BOWMAN...MOVING SOUTHEAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHERN BOWMAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM.

&&

LAT...LON 4594 10331 4595 10385 4603 10385 4612 10369
TIME...MOT...LOC 0256Z 303DEG 23KT 4597 10367
WIND...HAIL 60MPH 1.00IN

$$

JP MARTIN
084 
WWUS53 KBIS 250311
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1011 PM CDT TUE JUL 24 2012

NDC011-250321-
/O.CAN.KBIS.SV.W.0159.000000T0000Z-120725T0330Z/
BOWMAN ND-
911 PM MDT TUE JUL 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BOWMAN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4594 10331 4595 10385 4603 10385 4612 10369
TIME...MOT...LOC 0311Z 303DEG 23KT 4592 10356

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 7:42 PM MDT, 59 minutes earlier.

Area forecast discussion, Jul 24, 7:42 PM MDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
842 PM CDT TUE JUL 24 2012

.DISCUSSION...LAPS ANALYSIS INDICATES SURFACE BASED CAPE VALUES
AROUND 3000 J/KG MAINLY ALONG AND SOUTH OF I-94. HOWEVER...CIN
VALUES ARE GENERALLY AROUND 50 J/KG. REGIONAL 00Z SOUNDINGS SHOW A
LARGE CAP IN PLACE OVER SOUTHEASTERN PORTIONS OF THE CWA (USING
KABR AS A PROXY SHOWING 244 J/KG CIN) WITH SOUTH CENTRAL AND
SOUTHWESTERN NORTH DAKOTA HAVING LESS OF A CAP (USING KBIS AS A
PROXY SHOWING 19 J/KG CIN). THUNDERSTORMS ARE CURRENTLY DEVELOPING
IN THE AREA WITH THE LEAST AMOUNT OF CIN (SOUTHWEST) AND WILL
LIKELY CONTINUE TO PUSH EAST OVERNIGHT. AS A RESULT...SPC DECIDED
TO ISSUE SEVERE THUNDERSTORM WATCH 515 FOR SOUTHWESTERN AND SOUTH
CENTRAL NORTH DAKOTA VALID THROUGH 3 AM CDT/2 AM MDT. UPDATED
THE FORECAST TO INCLUDE THE WATCH. THE UPDATED GRIDDED AND TEXT
PRODUCTS HAVE BEEN SENT.

&&

.AVIATION....A SURFACE COOL FRONT COMBINED WITH A STRONG UPPER
LEVEL DISTURBANCE WILL SPREAD SHOWERS AND THUNDERSTORMS FROM WEST
TO EAST THIS EVENING. A FEW STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND PERSIST THROUGH 06Z WEDNESDAY. WILL
LIKELY SEE SUB VFR TO MVFR CONDITIONS WITH ANY STORMS THAT MOVE
OVER TAF SITES. WILL CONTINUE TO MONITOR AND CONTINUE WITH VICINITY
THUNDER FOR NOW AND AMEND AS NEEDED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 8 PM MDT WEDNESDAY FOR NDZ031-032-
040-043.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 24, 7:33 PM MDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT TUE JUL 24 2012

NDZ001>005-009>013-017-260145-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-
833 PM CDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS WILL BE LIKELY TONIGHT. HOWEVER...STORMS
ACROSS NORTHERN NORTH DAKOTA SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
WESTERN AND CENTRAL NORTH DAKOTA SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NDZ018>023-025-031>037-040>048-050-051-260145-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
833 PM CDT TUE JUL 24 2012 /733 PM MDT TUE JUL 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CDT/2 AM MDT.
PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A RED FLAG WARNING HAS BEEN ISSUED FOR SOUTHWESTERN NORTH DAKOTA
FOR WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY EVENING. MINIMUM
RELATIVE HUMIDITIES BETWEEN 20 AND 30 PERCENT ALONG WITH GUSTY
NORTHWEST WINDS OF 20 TO 30 MPH IN COMBINATION WITH DRY FUELS WILL
CREATE EXPLOSIVE FIRE WEATHER GROWTH.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
WESTERN AND CENTRAL NORTH DAKOTA SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED.

TM

In the hours before

Special weather statement, Jul 24, 3:29 PM MDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
429 PM CDT TUE JUL 24 2012

NDZ001-002-242230-
BURKE-DIVIDE-
429 PM CDT TUE JUL 24 2012

...STRONG THUNDERSTORM MOVING INTO EASTERN DIVIDE AND WESTERN BURKE
COUNTIES...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CROSBY...MOVING EAST AT 35
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  NOONAN...             LARSON...             COLUMBUS...
  LIGNITE...            NORTH PORTAL...       PORTAL...
  FLAXTON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Special weather statement, Jul 24, 4:25 PM MDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
525 PM CDT TUE JUL 24 2012

NDZ009-010-017-242330-
MCKENZIE-MOUNTRAIL-WILLIAMS-
525 PM CDT TUE JUL 24 2012

...STRONG THUNDERSTORM MOVING EAST ALONG THE MISSOURI RIVER...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF WILLISTON...MOVING EAST AT
30 MPH.

PEA SIZE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  TOBACCO GARDEN BAY RECREATION AREA...
  WHITE TAIL BAY RECREATION AREA...           CHARLSON...
  WHITE EARTH BAY RECREATION AREA...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Special weather statement, Jul 24, 4:34 PM MDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
534 PM CDT TUE JUL 24 2012

NDZ002-242330-
BURKE-
534 PM CDT TUE JUL 24 2012

...STRONG THUNDERSTORM MOVING EAST ACROSS LIGNITE...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL BURKE COUNTY...MOVING EAST AT
35 MPH.

PEA SIZE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  FLAXTON...            NORTHGATE...
  LIGNITE...            PORTAL...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Local storm report, Jul 24, 8:07 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             8 WSW MOTT              46.31N 102.47W
07/24/2012  M1.00 INCH       HETTINGER          ND   LAW ENFORCEMENT

            QUARTER-SIZED HAIL WAS REPORTED NEAR MILE MARKER 34 ON
            HIGHWAY 8. RELAYED BY STATE RADIO.

&&

TM
Local storm report, Jul 24, 8:29 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
929 PM CDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             6 S REGENT              46.33N 102.56W
07/24/2012  E2.00 INCH       HETTINGER          ND   TRAINED SPOTTER

            HEAVY RAINFALL ALSO REPORTED.

&&

MMATHEWS
Local storm report, Jul 24, 8:40 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
940 PM CDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             7 WSW MUD BUTTES        45.99N 103.90W
07/24/2012  E1.00 INCH       BOWMAN             ND   EMERGENCY MNGR

&&

MMATHEWS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:14 PM MDTAreal Flood AdvisoryBISBottineau, Renville2 hr
Jul 24, 6:48 PM MDTSevere Thunderstorm WarningBISHettinger57 min
Jul 24, 7:30 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger60 min
Jul 24, 7:43 PM MDTSevere Thunderstorm WarningBISBowman, Slope62 min
Jul 24, 8:28 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger46 min
Jul 24, 9:17 PM MDTSevere Thunderstorm WarningBISLaMoure28 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.